Alert archive / Wyoming / High Wind Warnings in 2024

High Wind Warning 42, NWS Cheyenne, WY

November 29, 20244 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Nov 29, 2024, 12:43 PM MST for 4 counties in Wyoming. It took effect at Nov 29, 2024, 8:00 PM MST. It was in force for 21 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 29, 2024, 12:43 PM MST (19:43 UTC)
In effect from
Nov 29, 2024, 8:00 PM MST
Expired
Nov 30, 2024, 5:00 PM MST
In force
21 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 30, 5:31 AM MSTHIGH SUST WINDS 402 Wnw Buford, WYUPR site UR535 SHERWS. Sustained winds greater than 40 mph for past hour. Peak wind gust 57 mph.
Nov 30, 7:16 AM MSTNON-TSTM WND GST 603 Nw Arlington, WYMesonet station WY22 2.7 NW Arlington (WYDOT).
Nov 30, 7:17 AM MSTHIGH SUST WINDS 402 Wnw Buford, WYUPR site UR535 SHERWS. Sustained winds over 40 mph for past hour. Peak gust 53 mph.
Nov 30, 7:22 AM MSTNON-TSTM WND GST 6011 Se Arlington, WYMesonet station WY25 10.7 SE Arlington (WYDOT).
Nov 30, 8:22 AM MSTNON-TSTM WND GST 6111 Se Arlington, WYMesonet station WY25 10.7 SE Arlington (WYDOT).
Nov 30, 10:42 AM MSTNON-TSTM WND GST 5911 Se Arlington, WYMesonet station WY25 10.7 SE Arlington (WYDOT).
Nov 30, 11:06 AM MSTNON-TSTM WND GST 587 Ese Arlington, WYMesonet station WY24 6.9 E Arlington (WYDOT).
Nov 30, 1:26 PM MSTNON-TSTM WND GST 6211 Se Arlington, WYMesonet station WY25 10.7 SE Arlington (WYDOT).
Nov 30, 1:56 PM MSTNON-TSTM WND GST 5811 Se Arlington, WYMesonet station WY25 10.7 SE Arlington (WYDOT).
Nov 30, 4:02 PM MSTNON-TSTM WND GST 5711 Se Arlington, WYStrouss Hill WYDOT site. Sustained wind 33 mph.
Nov 30, 4:22 PM MSTNON-TSTM WND GST 5811 Se Arlington, WYStrouss Hill WYDOT site. Sustained winds 33 mph.
Nov 30, 4:42 PM MSTNON-TSTM WND GST 6411 Se Arlington, WYStrouss Hill WYDOT site. Sustained winds 30 mph.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.7 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2024-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2024-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2688 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WWUS75 KCYS 291943
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1243 PM MST Fri Nov 29 2024

WYZ106-116-301200-
/O.UPG.KCYS.HW.A.0039.241130T0900Z-241130T1800Z/
/O.NEW.KCYS.HW.W.0042.241130T0300Z-241130T2100Z/
Central Laramie Range and Southwest Platte County-South Laramie
Range-
Including the cities of Vedauwoo, Buford, Bordeaux, and Pumpkin
Vine
1243 PM MST Fri Nov 29 2024

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM MST 
SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 65 mph possible.

* WHERE...South Laramie Range including the Interstate 80 Summit 
  between Cheyenne and Laramie, and Bordeaux area along Interstate 
  25 between Chugwater and Wheatland.

* WHEN...From 8 PM this evening to 2 PM MST Saturday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

WYZ110-301200-
/O.UPG.KCYS.HW.A.0039.241130T0700Z-241130T1900Z/
/O.NEW.KCYS.HW.W.0042.241130T0300Z-241130T2100Z/
North Snowy Range Foothills-
Including the cities of Elk Mountain and Arlington
1243 PM MST Fri Nov 29 2024

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM MST 
SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 65 mph possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80.

* WHEN...From 8 PM this evening to 2 PM MST Saturday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

Dewey
4 follow-up statements
234 
WWUS75 KCYS 292020
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
120 PM MST Fri Nov 29 2024

WYZ106-116-301200-
/O.CON.KCYS.HW.W.0042.241130T0300Z-241130T2100Z/
Central Laramie Range and Southwest Platte County-South Laramie
Range-
Including the cities of Vedauwoo, Buford, Bordeaux, and Pumpkin
Vine
120 PM MST Fri Nov 29 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 2 
PM MST SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 65 mph possible.

* WHERE...South Laramie Range including the Interstate 80 Summit 
  between Cheyenne and Laramie, and Bordeaux area along Interstate 
  25 between Chugwater and Wheatland.

* WHEN...From 8 PM this evening to 2 PM MST Saturday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

WYZ110-301200-
/O.CON.KCYS.HW.W.0042.241130T0300Z-241130T2100Z/
North Snowy Range Foothills-
Including the cities of Elk Mountain and Arlington
120 PM MST Fri Nov 29 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 2 
PM MST SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 65 mph possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80.

* WHEN...From 8 PM this evening to 2 PM MST Saturday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Dewey
847 
WWUS75 KCYS 300813
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
113 AM MST Sat Nov 30 2024

WYZ106-116-302100-
/O.CON.KCYS.HW.W.0042.000000T0000Z-241130T2100Z/
Central Laramie Range and Southwest Platte County-South Laramie
Range-
Including the cities of Pumpkin Vine, Buford, Vedauwoo, and
Bordeaux
113 AM MST Sat Nov 30 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS 
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 65 mph possible.

* WHERE...South Laramie Range including the Interstate 80 Summit 
  between Cheyenne and Laramie, and Bordeaux area along Interstate 
  25 between Chugwater and Wheatland.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

WYZ110-302100-
/O.CON.KCYS.HW.W.0042.000000T0000Z-241130T2100Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
113 AM MST Sat Nov 30 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS 
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 65 mph possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

Rubin
630 
WWUS75 KCYS 302040
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
140 PM MST Sat Nov 30 2024

WYZ106-116-302145-
/O.EXP.KCYS.HW.W.0042.000000T0000Z-241130T2100Z/
Central Laramie Range and Southwest Platte County-South Laramie
Range-
Including the cities of Bordeaux, Vedauwoo, Pumpkin Vine, and
Buford
140 PM MST Sat Nov 30 2024

...HIGH WIND WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON...

High winds have continued to trend down across the I-25 corridor. 
Will allow the high wind headlines to expire on-time. However, could 
see elevated winds continue through the late evening hours.

$$

WYZ110-010000-
/O.EXT.KCYS.HW.W.0042.000000T0000Z-241201T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
140 PM MST Sat Nov 30 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 65 mph possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

Dewey
806 
WWUS75 KCYS 302338
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
438 PM MST Sat Nov 30 2024

WYZ110-010045-
/O.EXP.KCYS.HW.W.0042.000000T0000Z-241201T0000Z/
North Snowy Range Foothills-
Including the cities of Elk Mountain and Arlington
438 PM MST Sat Nov 30 2024

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Winds have diminished below warning thresholds. However, wind gusts 
up to 55 mph will be possible over the next few hours.

$$

Claycomb

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Nov 29, 10:41 AM MST, 2 hours 2 minutes earlier. Its key messages:

  • Dry and seasonable weather will prevail for today and Saturday. Sufficient gradients will produce windy conditions today west of I-25, and tonight and Saturday morning for much of southeast Wyoming, especially the wind prone locations. A High Wind Watch is in effect for Arlington, Bordeaux and the I-80 Summit late tonight and Saturday morning.
  • Mostly dry and occasionally breezy days will occur through next Thursday, with temperatures remaining above normal. A cooling trend possible late next week.
Area forecast discussion, Nov 29, 10:41 AM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1041 AM MST Fri Nov 29 2024

.KEY MESSAGES...

- Dry and seasonable weather will prevail for today and
  Saturday. Sufficient gradients will produce windy conditions
  today west of I-25, and tonight and Saturday morning for much
  of southeast Wyoming, especially the wind prone locations. A
  High Wind Watch is in effect for Arlington, Bordeaux and the
  I-80 Summit late tonight and Saturday morning.

- Mostly dry and occasionally breezy days will occur through
  next Thursday, with temperatures remaining above normal. A
  cooling trend possible late next week.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 223 AM MST Fri Nov 29 2024

Today...It will be somewhat warmer than Thanksgiving in advance of
the next approaching low amplitude shortwave trough aloft in
northwest flow. 700 mb temperatures suggest maximum temperatures in
the 30s west of I-25, with mid 30s to upper 40s east of I-25. Low
level gradients will be sufficient to produce windy conditions west
of I-25, with lesser winds further east.

Tonight...The fast moving low amplitude shortwave trough aloft
passes over and to the southeast of our counties, inducing stronger
winds in its wake. 850/700 mb height differences increase overnight
with winds increasing across southeast Wyoming, especially for the
wind prone locations. 700 mb winds increase to 40 to 45 knots, with
local wind probabilities for high winds increasing to 40 to 50
percent for Arlington. Since wind parameters are still borderline
for strong winds, we have opted to continue the High Wind Watch at
this time for the wind prone locations and let the day shift take
another look before deciding whether or not to upgrade the watch.

Saturday...Northwest flow aloft continues with the low and mid level
gradients relaxing, thus winds should decrease in the afternoon,
especially for our southeast Wyoming wind prone locations. 700 mb
temperatures warm a degree or two, thus maximum temperatures should
likewise be slightly warmer than today.

Saturday night...Dry northwest flow aloft continues, and with a
slight moderation of the airmass, minimum temperatures will be a few
degrees warmer than Friday night. Continued dry with limited low and
mid level moisture.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 223 AM MST Fri Nov 29 2024

Quiet weather is expected for the medium to long range forecast
as all models show a high amplitude ridge axis across the west
coast of the U.S. drifting east over the Intermountain West and
Front Range Sunday and early next week. This ridge axis is
expected to remain over the area through the middle portion of
next week, resulting in slowly increasing temperatures to slight
above normal Tuesday and Wednesday. Expect dry weather to continue
over the area through Wednesday with even a slight lull in the windy
conditions across southeast Wyoming...including the Wind Prone
areas.

For later next week, models show an arctic airmass moving south out
of central and eastern Canada, impacting the Great Lakes Region and
the Northeast. Thankfully, all models and ensembles place the bulk
of this cold air well to the east of the high plains and the Front
Range. The current 00z GFS shows a sliver of this colder airmass
attempting to move into eastern Montana and far eastern Wyoming late
on Wednesday and Thursday as a backdoor cold front moves across the
high plains. Might see a slight cooling trend by the end of the week
with perhaps some snow shower or snow flurry activity north of
Interstate 80. Impacts look very minor with highs near or slightly
below normal late in the week. With the polar jet stream oriented
from north to south and positioned to the northeast of the forecast
area, winds do not appear to be much of a factor in the extended.
Over course, gap winds across the wind prone areas are likely in
this pattern, but wind speeds appear to be lower than High Wind
thresholds at this time.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1038 AM MST Fri Nov 29 2024

Main aviation concern this TAF period is strong winds with the
potential for LLWS at some terminals. Gusty winds are expected
at southeast Wyoming terminals this afternoon and overnight.
Wind gusts over 30 kts could be possible at times. Strong winds
aloft will add to the chance for LLWS over these terminals.
Expect light winds with VFR at western Nebraska terminals.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late tonight through Saturday morning for
     WYZ106-116.
     High Wind Watch from late tonight through Saturday morning for
     WYZ110.
NE...None.

&&

SHORT TERM...RUBIN
LONG TERM...TJT
AVIATION...SF
Hazardous weather outlook, Nov 29, 2:34 AM MST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
234 AM MST Fri Nov 29 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-
117>119-300945-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
234 AM MST Fri Nov 29 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-300945-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
234 AM MST Fri Nov 29 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Watch is in effect for late tonight for wind gusts up
to 65 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A High Wind Watch is in effect Saturday morning for wind gusts up
to 65 mph.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

Nearby

High Wind Warnings in Wyoming, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.